Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


will trizivir get withdrawn from the market?
Aug 25, 2003

Dr. Dave,

Please, I am so confused. Trizivir I thought was already approved by FDA to treat hiv infection. It now it this article seems that the FDA might withdraw this product for sale no more. Tell me is this bad news or good? WHy?

Sally Johnson

AIDS Healthcare Foundation Asks FDA to Withdraw Approval of GSK's Antiretroviral Drug Trizivir AIDS Healthcare Foundation, the largest nongovernmental provider of health care services for people with HIV/AIDS in the United States, yesterday sent a letter to the FDA asking that it withdraw approval of GlaxoSmithKline's antiretroviral drug Trizivir after an NIH study indicated that the drug was less effective than other antiretrovirals, Reuters reports. Trizivir combines three antiretroviral drugs -- zidovudine, lamivudine, and abacavir -- into one pill taken twice daily in order to simplify treatment regimens (Reuters, 8/19). According to interim data released in March from the NIH study, Trizivir is inferior to similar drug regimens that contain Bristol Myers-Squibb's Sustiva in treating HIV-positive patients who have never taken antiretroviral drugs. Based on the data from the double-blind, placebo-matched clinical trial, researchers stopped one arm of the study because patients taking Trizivir experienced virologic failure -- defined as having a viral load level above 200 copies/ml at least four months after beginning the treatment -- sooner and more often than patients in the other two arms of the study. The other two treatment regimens being evaluated include a combination of lamivudine and zidovudine -- Glaxo's Combivir -- plus Sustiva, or a combination of Trizivir and Sustiva (Kaiser Daily HIV/AIDS Report, 3/13). AHF said that based on the NIH findings, it is "apparent that Trizivir may be effective only if it is taken with other HIV/AIDS drugs." AHF added that keeping Trizivir on the market could be dangerous because not all doctors with HIV-positive patients are aware of the study findings and could continue to prescribe the drug alone. GSK spokesperson Nancy Pekarek said that AHF was "acting irresponsibly," adding that the NIH study should be considered "in the context of the total available data, which proves the effectiveness of Trizivir." In addition, Pekarek said that an HHS expert panel in July issued guidelines recommending the drug as a first-choice HIV treatment option. An FDA spokesperson said that the agency plans to review AHF's request (Reuters, 8/19).

Back to other

Response from Dr. Wohl

Trizivir will not get withdrawn from the market.

The recent hoopla regarding Trizivir (AZT+3TC+Abacavir) is in response to a very large and convincing three arm study that found Trizivir alone inferior to a combo of AZT+3TC+efavirenz or Trizivir+efavirenz.

This means that using Trizivir instead of one of these or comparable regimens is not recommended. Trizivir can still be used in combination with other drugs and in a complicated world in some cases may actually be the best option (for example, some patients on TB therapy or patients who would rather 1 pill twice a day over all other choices).

Therefore, although Trizivir (and probably all triple nucleoside combos) don't do as well as regimens with a protease inhibitor or a non-nucleoside, it still has a role - a role we now understand better.

This is why we do studies, so we can understand how to best use these drugs. Sometimes the results are not what we would have expected, are not convenient or are what we like. That is life and this is research. DW



Previous
i don't care what anyone says, dave, i think you're alright!
Next
HEY COOL WOHL

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement